Caffeine, the psychoactive stimulant contained in coffee, is known to have both positive and negative effects on headaches. "People who don't usually get migraine headaches can develop some degree of withdrawal in the morning before their first cup of coffee," says Dr. Ellen Drexler, Director of Neurology, "but this is likely to be worse for people who are prone to migraine."
On the other hand, caffeine is a common ingredient in headache relief medications. "Many over-the-counter medications contain caffeine because it acts as a pain reliever," Dr. Drexler notes. Although these medications do provide headache relief, too high of a dose can produce the opposite effect.
Lowering your caffeine intake can help, if you suffer from caffeine-induced headaches or migraines. "The threshold of how much caffeine per day will cause this problem will vary from person to person, and the total caffeine from all sources – not just coffee – needs to be taken into account," according to Dr. Drexler. "Coffee 'in moderation' can be used to help people with infrequent headaches, but should not be used with increasing frequency if the headaches start occurring more often. That would be the time to quit."
THE VERDICT: TRUE, WITH A CAVEAT – "We refer to caffeine as a 'double-edged sword' because it will help relieve a migraine in the short term, but regular caffeine consumption (whether in coffee or medications such as Excedrin) can often cause more or stronger headaches in people prone to migraines," Dr. Drexler explains.
Dr. Ellen Drexler
Director, Division of
Dr. Ellen Drexler has over 20 years of experience in the field of Neurology, having published extensively in the field. She is currently the Associate Professor of Clinical Neurology at SUNY Downstate Medical Center in Brooklyn, NY.
To make an appointment, call (718) 283-7470.
For more information, click here.